logoThe People's Perspective on Medicine

Will You Risk a Heart Attack with Diclofenac Gel?

If you use diclofenac gel to ease arthritis pain, will it increase your chance of a cardiovascular complication?
Will You Risk a Heart Attack with Diclofenac Gel?
Foot toes joint xray test scan results of patient with arthritis and joints pain in feet.

People with arthritis have a very difficult dilemma. The primary drugs used to treat joint pain are nonsteroidal anti-inflammatory drugs (NSAIDs). Unfortunately, these arthritis medications can produce some very serious side effects. Doctors may warn that medications like diclofenac, ibuprofen, meloxicam and naproxen can irritate the digestive tract. On the other hand, they may or may not tell patients about the potential for cardiovascular complications. As a result of press about the heart risks, many people are aware of this problem. Finally, they would like to know if they are also running a risk when they use a topical NSAID such as diclofenac gel or a diclofenac patch.

Looking for Alternatives to Oral NSAIDs:

We have a confession to make. We recently wrote an article about “The Dangers of Diclofenac and Other NSAID Pain Relievers.”

We were overwhelmed with more than 130 comments. A great many of the questions we received were about topical diclofenac. Here is just one example.

Q. I recently read that diclofenac can cause atrial fibrillation, heart attacks, heart failure and strokes. I assume that this is from oral diclofenac.

Last year I was diagnosed with an ulcer as a result of taking the NSAID Lodine-XL for decades. The ulcer has healed but I can no longer take any oral NSAID for my severe arthritis pain.

I have been using diclofenac gel for the inflammatory arthritis in my feet. The route of administration is quite different from diclofenac pills. Does the gel pose the same risk?

Is Diclofenac Gel Dangerous?

A. The study you refer to was published in the BMJ (Sept. 4, 2018).  In it, Danish researchers reported that oral diclofenac (Cataflam, Voltaren) increased the risk of the side effects you mention.

On the other hand, topical diclofenac (patches, spray and gel) appears to offer good pain relief without causing severe digestive irritation or ulcers (British Journal of Sports Medicine, May 2018).  The authors of this systematic review are a bit cautious about cardiovascular safety, however, suggesting further studies are needed.

The FDA requires a black box in the prescribing information for Voltaren Gel. In summary, it warns about the dangers of serious cardiovascular and gastrointestinal reactions in the same language used for diclofenac pills. We have not seen the data that support this conclusion, however.

Some People are Super Sensitive to NSAIDs!

Although most people do not seem to be as susceptible to topical NSAIDs as they are to oral pills, there are exceptions. Here are a few stories that should serve as cautionary tales:

Eric is one of those sensitive souls:

“I was prescribed Voltaren Gel for treatment of persistent groin pain related to a running injury. While it did offer some relief, it was no better than taking aspirin. However, I had serious gastrointestinal discomfort; gas, heartburn, painful swallowing. These side effects would clear up within a day or two after discontinuing use of the product. Again, effectiveness no better than extra strength aspirin, with more serious gastrointestinal side effects.”

Betty in Texas got a bad bellyache from Voltaren Gel:

“A few years ago, my doctor gave me a sample of Voltaren gel for knee pain. It worked well, no side effects. Then he gave me a prescription, which I had filled (3 tubes). After using the prescription version a few days, I got bad stomach and abdominal cramps.”

Rosanna in Georgia had a similar experience:

“My orthopedic doctor prescribed generic Voltaren Gel for my knee pain because I cannot take NSAIDS. I have applied it only three times to my knees, and I am now suffering from acid reflux and a burning sensation in my digestive tract. I was told it was safe, but I now know it is not and will discontinue using it immediately. It is upsetting that my doctor thought this medication was safe for me.”

Ann in Ottawa really suffered after topical diclofenac:

“I have had chronic pain for years and have been on a lot of different meds (prescription and over the counter). They didn’t bother my stomach. I started using Voltaren Gel and now I am having a burning and gnawing pain in my stomach under my breast bone.”

The People’s Pharmacy Perspective:

Many people sing the praises of topical NSAIDs like Voltaren Gel. They get good pain relief without detecting typical side effects of oral diclofenac. Read more about them at this link.

Some people are extremely sensitive to both oral and topical NSAIDs. Anyone who opts for topical gels or creams should be alert for side effects such as stomach upset or an increase in blood pressure. Monitor your body carefully regardless of the route of administration.

Learn More:

You can learn more about topical NSAIDs and other ways to ease joint pain in our eGuide to Alternatives for Arthritis. This meaty online resource is available for access any time you wish with the personalized link you will receive electronically.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 27 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.